Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 40, NWS New Orleans, LA

October 11, 2017Harrison County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Oct 11, 2017, 5:29 PM CDT for Harrison County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2017, 5:29 PM CDT (22:29 UTC)
Expired
Oct 11, 2017, 7:30 PM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Harrison County, MS

The radar

The Mobile radar (KMOB), 77 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WGUS54 KLIX 112229
FFWLIX
MSC047-120030-
/O.NEW.KLIX.FF.W.0040.171011T2229Z-171012T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
529 PM CDT WED OCT 11 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Central Harrison County in southern Mississippi...

* Until 730 PM CDT

* At 528 PM CDT, local law enforcement reported thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Gulfport, Biloxi, Lyman, Saucier and Gulfport Airport. 

LAT...LON 3043 8893 3042 8895 3043 8899 3042 8899
      3042 8901 3041 8899 3042 8898 3041 8893
      3039 8894 3039 8899 3037 8906 3042 8918
      3059 8914 3060 8889

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 3:43 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 11, 3:43 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
343 PM CDT Wed Oct 11 2017

.SHORT TERM (Tonight through Saturday)...

An area of low pressure and shortwave trough will continue moving
east across the Great Lakes region tonight while a broad,
elongated, deep layer ridge of high pressure expands west across
the north Gulf coast region tonight. A weak and slow moving cold
front over southeast Mississippi into southeast Louisiana, just
north and west of Lake Pontchartrain, is expected to just drift
southeast over the next 24 hours in response to a large high
pressure dome to the north that is building southeast. Isolated
showers developed this afternoon along lake and seabreeze
boundaries, in advance of the front over southeast Louisiana and
coastal Mississippi, and this activity may continue for an hour
or two past sunset. After the earlier evening hours, expect dry
weather with somewhat lower humidity air filtering into the
forecast area through Friday. This lower humidity will result in
cooler nighttime and early morning temperatures that will be most
noticeable over the more inland areas and less noticeable along
coastal sections. Unfortunately, the dry air and abundant sunshine
during the day will continue to lead to well above normal high
temperatures in the 85 to 90 degree range on Thursday and upper
80s to around 90 degrees on Friday and Saturday.

.LONG TERM (Saturday night through Wednesday night)...

The elongated, west to east oriented mid to upper level high
pressure ridge is expected to remain over the north Gulf coast
region through the weekend will being suppressed from the north,
but then build more to the west towards the southwest states and
Mexico while numerous shortwave troughs move east-southeastward
into the lower Mississippi valley and southeast states Monday into
Tuesday. At the same time, will be watching an easterly wave/
inverted trough (mostly a mid/upper level feature) that will
likely be moving across the east central to southeast Gulf of
Mexico on Friday and Friday night, then the south central to
central Gulf Saturday and the west central Gulf on Sunday. This
feature will likely bring deeper subtropical moisture northwest
towards the central Gulf coast Saturday night into Sunday, and
have chances of showers and thunderstorms returning during that
period.

A stronger cold front should then push through the forecast area,
although it may be shallow at first since the models indicate
potential for over-running rainfall with the sub-tropical moisture
in place behind the initially shallow frontal boundary Monday
into early Tuesday. We should finally see fairly widespread 50s to
lower 60s for lows Monday and Tuesday nights with the highs also
lowering to the mid 70s to lower 80s. 22/TD

&&

.AVIATION...

Looks like frontal boundary is somewhere near a Hattiesburg to
Hammond to Morgan City line. Convection firing generally along sea
and lake breeze boundaries. Carrying mention of VCTS.

Expect boundary to drift a little further south and east over the
next 18 hours. If any terminal has fog tomorrow morning, it would
probably be KHUM, although KGPT and KASD can't be totally ruled out.
Beyond 15z Thursday, VFR will be expected at all terminals. 35

&&

.MARINE...

Fairly quiet period in store with respect to convection.
Northeasterly wind flow should stay near or below 10 knots through
Thursday. Drier air moving into the area on northeast winds will
bring wind speeds up into the 10-15 knot range Friday, and will
probably need Exercise Caution headlines for a period Saturday
afternoon and night. Stronger cold front to push through the waters
late Monday or Tuesday of next week, which may require Small Craft
Advisories. 35

&&

.DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  85  61  89 /   0   0   0   0
BTR  67  88  65  90 /  10   0   0   0
ASD  69  88  65  88 /  20  10   0   0
MSY  74  88  72  89 /  20  10   0   0
GPT  71  87  67  87 /  20  10  10  10
PQL  69  88  66  87 /  20  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Oct 11, 12:27 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1227 PM CDT Wed Oct 11 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-120530-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1227 PM CDT Wed Oct 11 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected to develop this afternoon,
mainly in coastal areas and near the tidal lakes. Severe weather
is not expected, however some cloud to ground lightning, gusty
winds and brief heavy rainfall will be possible with a few storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The risk of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Oct 11, 5:19 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
519 PM CDT WED OCT 11 2017

MSZ081-112245-
Harrison-
519 PM CDT WED OCT 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...

At 518 PM CDT, a strong thunderstorm was located near Lyman, or near
Gulfport, moving east at 10 mph.

Locations impacted include...
Gulfport, Biloxi, Lyman, Saucier and Gulfport Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3043 8893 3042 8895 3043 8899 3042 8899
      3042 8901 3041 8899 3042 8897 3041 8893
      3039 8894 3039 8899 3037 8906 3042 8918
      3059 8914 3060 8889
TIME...MOT...LOC 2218Z 292DEG 8KT 3048 8906

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 5:43 AM CDTDense Fog AdvisoryLIXPearl River3 hr
Oct 11, 5:19 PM CDTSpecial Weather StatementLIXHarrison26 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.